Wyoming, 2009

Damaging Wind in Wyoming, August 3, 2009

August 3, 2009 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced an 83 mph wind gust in southeastern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced an 83 mph wind gust in southeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 1:06 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 1:06 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT MON AUG 3 2009

.DISCUSSION...19Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTHERN
MINNESOTA WITH COLD FRONT EXTENDING BACK INTO SOUTHEAST MONTANA.
TEMPERATURES ARE CURRENTLY IN THE 80S WITH WINDS OUT OF THE
NORTHWEST ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH
DAKOTA...AND OUT OF THE SOUTH ACROSS THE REMAINDER OF THE SOUTH
DAKOTA PLAINS. UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW ACROSS THE
NORTHWEST AND NORTH CENTRAL CONUS WITH A COUPLE OF EMBEDDED
SHORTWAVES. WEAK SHORTWAVE PRODUCING SOME SHOWERS ACROSS SOUTH
CENTRAL SOUTH DAKOTA ATTM...AND NEXT SHORTWAVE TO AFFECT THE AREA
JUST REACHING THE BIGHORN MOUNTAINS.

SHORTWAVE MOVING ACROSS THE BIGHORNS WILL SLIDE THROUGH THE AREA
LATE THIS AFTERNOON AND OVERNIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED. WITH CLOUD BASES 10K FT+ AND MODEST
INSTABILITY/SHEAR...COULD BE SOME MARGINALLY SEVERE STORMS WITH
VERY STRONG WINDS AND SOME HAIL. LOW TEMPERATURES EXPECTED TO BE
MAINLY IN THE 50S.

TUESDAY...CANADIAN HIGH PRESSURE WILL PUSH INTO THE NORTHERN
PLAINS AS SURFACE LOW DEVELOPS OVER THE NORTHERN ROCKIES. RESIDUAL
FRONTAL BOUNDARY WILL PROVIDE FOCUS FOR SHOWERS AND STORMS ON
TUESDAY. INSTABILITY/SHEAR GOOD ENOUGH FOR STRONGER STORMS ACROSS
NORTHEAST WYOMING AND SOUTHWESTERN SOUTH DAKOTA. HIGH TEMPERATURES
WILL BE CLOSE TO TODAY.

WEDNESDAY...ANOTHER SHORTWAVE WILL CROSS THE NORTHERN PLAINS...A
SIMILAR SETUP TO TUESDAY...AND RESULT IN ANOTHER CHANCE FOR STRONG
STORMS. HIGHS MOSTLY IN THE 80S.

EXTENDED...AXIS OF UPPER LEVEL RIDGE SHIFTS EAST AS UPPER TROF
PUSHES INTO THE FAR WESTERN CONUS FOR THE END OF THE WORK WEEK.
A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH THROUGH THE FLOW
BRINGING CHANCES FOR THUNDERSTORMS THURSDAY THRU SATURDAY. DRY
WX IS EXPECTED SUNDAY AND MONDAY. TEMPS WILL REMAIN NEAR OR
SLIGHTLY ABV SEASONAL AVERAGES.

&&

.AVIATION...SCT TSTMS WILL BE POSSIBLE THRU 02Z WITH MVFR CIGS/
VSBYS POSSIBLE IN AND NEAR ANY TSTMS. VFR CONDS ARE EXPECTED AFT
02Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 3, 10:24 AM MST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1124 AM MDT MON AUG 3 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1124 AM MDT (1224 PM CDT) MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND
EVENING...BRINGING A SLIGHT CHANCE OF THUNDERSTORMS TO THE REGION.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE AREA THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND HAIL
BEING THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS
TUESDAY AFTERNOON AND EVENING MAINLY OVER NORTHEAST WYOMING...THE
BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA. ON WEDNESDAY...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST WYOMING
AND WESTERN SOUTH DAKOTA. THE PRIMARY THREATS BOTH DAYS ARE LARGE
HAIL AND DAMAGING WINDS.

THERE IS A NEARLY DAILY CHANCE OF THUNDERSTORMS THE REST OF THIS
WEEK...ALTHOUGH THE CHANCE FOR SEVERE STORMS IS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 3, 4:09 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT MON AUG 3 2009

WYZ055-058-040015-
SOUTHERN CAMPBELL-WESTON-
INCLUDING THE CITIES OF...PINE TREE JUNCTION...RENO JUNCTION...
ROCHELLE AND SAVAGETON
509 PM MDT MON AUG 3 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 508 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH WIND
GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM
WAS LOCATED 6 MILES NORTHEAST OF PINE TREE JUNCTION...OR 11 MILES
SOUTHWEST OF WRIGHT...AND WAS MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  WRIGHT AND RENO JUNCTION...
  ROCHELLE...

HELGESON
Special weather statement, Aug 3, 4:31 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT MON AUG 3 2009

SDZ032-043-040030-
HAAKON-JACKSON-
INCLUDING THE CITIES OF...BELVIDERE...BILLSBURG...
CACTUS FLAT AND COTTONWOOD
531 PM MDT MON AUG 3 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 531 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH WIND
GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM
WAS LOCATED 4 MILES EAST OF BILLSBURG...OR 23 MILES NORTH OF
PHILIP...AND WAS MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRINDSTONE...
  OTTUMWA...
  PHILIP AND COTTONWOOD...
  MINUTEMAN MISSILE SITE...
  MIDLAND AND CACTUS FLAT...
  BELVIDERE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 125 AND
174...

HELGESON
Special weather statement, Aug 3, 4:44 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT MON AUG 3 2009

WYZ055-058-040045-
SOUTHERN CAMPBELL-WESTON-
INCLUDING THE CITIES OF...CLARETON...DOWNTOWN NEWCASTLE...
MORRISEY AND ROCHELLE
544 PM MDT MON AUG 3 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 544 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH WIND
GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM
WAS LOCATED 12 MILES NORTHWEST OF ROCHELLE...OR 18 MILES EAST OF
WRIGHT...AND WAS MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCHELLE...
  CLARETON...
  MORRISEY...

HELGESON

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 3, 5:05 PM MST
Where
Campbell County, 22.34 mi ESE of Wright
Measured
72 kt (83 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.550, -105.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178918.